Alert archive / Florida / Tornado Warnings in 2008

Tornado Warning 30, NWS Tallahassee, FL

August 19, 2008Franklin County, Florida

NWS Tallahassee, FL issued this tornado warning at Aug 19, 2008, 8:00 PM EDT for Franklin County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 8:00 PM EDT (00:00 UTC)
Expired
Aug 19, 2008, 8:45 PM EDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 107 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 200000
TORTAE
FLC037-200045-
/O.NEW.KTAE.TO.W.0030.080820T0000Z-080820T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 PM EDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTH CENTRAL FRANKLIN COUNTY IN FLORIDA...

* UNTIL 845 PM EDT/745 PM CDT/

* AT 755 PM EDT...A ST GEORGE ISLAND PARK OFFICIAL REPORTED A 
WATERSPOUT ON THE GULF SIDE OF THE ISLAND. STORMS IN THIS AREA WERE 
MOVING TO THE SOUTHWEST AT 15 TO 20 MPH.

WATERSPOUTS MAY CAUSE LOCALIZED DAMAGE AS THEY MOVE. IF YOU 
ARE IN THE PATH OF THIS WATERSPOUT...PLEASE GO TO A SAFE PLACE 
IMMEDIATELY.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2963 8511 2964 8509 2962 8506 2962 8498
      2966 8492 2967 8484 2966 8485 2961 8495
      2959 8504 2959 8506
TIME...MOT...LOC 2358Z 074DEG 12KT 2966 8487

$$

24-BLOCK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:44 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 3:44 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM EDT TUE AUG 19 2008

.SYNOPSIS...
SCATTERED SHOWERS HAVE DEVELOPED ACROSS THE REGION...AND HAVE BEEN
MOVING QUICKLY WESTWARD IN THE STRONG EASTERLY LOW LAYER FLOW. THE
DRY AIR ALOFT (SEEN ON VAPOR IMAGERY) APPEARS TO BE LIMITING THE
VERTICAL EXTENT OF THESE SHOWERS AS WELL AS THEIR COVERAGE. VAPOR
IMAGERY AND UPPER AIR DATA SHOW THAT THE MAIN UPPER LEVEL
WESTERLIES HAVE RETREATED TO THE NORTHERN CONUS...WITH A TROUGH
OVER THE NORTHWEST AND NORTHEAST CONUS AND A CUTOFF LOW OVER THE
OK-TX BORDER. T.S. FAY WAS CENTERED NEAR LAKE OKEECHOBEE...AND WAS
HAVING NO DIRECT IMPACT ON OUR AREA AT THIS TIME.

&&

.SHORT TERM...
(TONIGHT THROUGH FRIDAY) THE OFFICIAL NHC FORECAST TAKES FAY OFF
THE CENTRAL EAST FL COAST BY WED MORNING. SUBSIDING AIR NORTHWEST
OF FAY (OVER OUR AREA) WILL TEND TO LIMIT THE POP TO BELOW
CLIMATOLOGY...EXCEPT FOR OUR NORTH FL ZONES WHERE BETTER DEEP
LAYER MOISTURE WILL KEEP THE POP NEAR CLIMATOLOGY. TEMPERATURES
WILL BE NEAR CLIMATOLOGY.

.LONG TERM...
(FRIDAY NIGHT THROUGH TUESDAY) THE 12 UTC GFS AND ECMWF HAVE
THROWN US YET ANOTHER CURVE BALL AS THEIR LATEST SOLUTIONS TAKE
FAY INTO THE NORTHEAST GULF BY THIS WEEKEND (AS OPPOSED TO A TRACK
ACROSS SOUTH GA AND SOUTH AL). THIS COULD ALLOW FOR RE-
STRENGTHENING DEPENDING ON HOW MUCH OF FAY SURVIVES HER TREKS
ACROSS THE STATE. THE ECMWF EVENTUALLY TAKES FAY INLAND OVER
SOUTHERN MS WHILE THE GFS TAKES FAY SLOWLY INLAND AROUND PANAMA
CITY EARLY NEXT WEEK. WE TOOK A BLEND OF THE THESE TWO SOLUTIONS FOR
THIS FORECAST PACKAGE. WITH EITHER SCENARIO WE EXPECT QUITE A BIT OF
RAIN...RANGING FROM 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS. OF
COURSE THE SLOWER GFS SOLUTION WOULD LEAD TO EVEN HIGHER AMOUNTS.
WE STILL HAVE NOT BEEN ADVERTISING MUCH OF A WIND THREAT...BUT IF
THESE LATEST MODEL TRENDS CONTINUE WE MAY START DOING THIS.

&&

.AVIATION...
CONTINUED WITH AFTERNOON/EARLY EVENING TEMPO GROUPS TO COVER THE
POSSIBILITY OF A CONVECTIVE BAND EITHER ASSOCIATED WITH FAY OR
WITH THE EAST COAST SEA BREEZE. THEN...WE SHOULD SEE A RETURN OF
IFR/MVFR CIGS/VSBYS AT THE TERMINALS IN THE PRE-DAWN HOURS
WEDNESDAY. THESE CONDITIONS MAY LINGER INTO THE LATE MORNING/EARLY
AFTERNOON AT A FEW SITES. RAIN CHANCES WILL BE LOW ON WEDNESDAY.
IF WE SEE ANY CONVECTION AT ALL...IT SHOULD HOLD OFF UNTIL AFTER
18Z.

&&

.MARINE...
WE WILL HAVE CAUTION LEVELS OVER OUR SOUTHEAST COASTAL ZONES
TONIGHT...THEN A TEMPORARY LULL AS FAY MOVES OFF THE FL EAST
COAST. WE RAMPED UP THE WINDS AND SEAS FOR THIS WEEKEND IN CASE
THE ECMWF AND/OR GFS ARE CORRECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  71  92  72  90  72 /  30  20  30  30  30
PANAMA CITY  73  91  73  90  74 /  20  20  20  20  20
DOTHAN       70  92  70  90  71 /  20  20  20  20  20
ALBANY       70  92  70  90  72 /  30  20  30  20  30
VALDOSTA     70  90  72  89  72 /  30  30  30  30  30
CROSS CITY   71  89  72  88  72 /  30  30  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...BARRY
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Aug 19, 5:42 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 AM EDT TUE AUG 19 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-201000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
542 AM EDT TUE AUG 19 2008 /442 AM CDT TUE AUG 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

TROPICAL STORM FAY WILL BE MOVING NORTH-NORTHEAST ACROSS THE
SOUTHERN AND CENTRAL FLORIDA PENINSULA TODAY AND TONIGHT. NO
DIRECT IMPACTS FROM FAY ARE EXPECTED OVER THE TALLAHASSEE FORECAST
AREA THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...ESPECIALLY
ACROSS THE EASTERN FLORIDA BIG BEND. THE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TROPICAL STORM FAY IS EXPECTED TO EMERGE OFF THE EAST CENTRAL
FLORIDA COAST WEDNESDAY MORNING AND THEN MAKE A SECOND LANDFALL
NEAR JACKSONVILLE LATE THURSDAY OR FRIDAY. THE SYSTEM MAY THEN
MOVE WESTWARD INTO NORTH FLORIDA AND SOUTH GEORGIA GENERATING
GUSTY WINDS AND POTENTIALLY HEAVY RAINFALL AS IT WEAKENS. THE
FORECAST TRACK IS HIGHLY UNCERTAIN AT THIS TIME...AND ALL
INTERESTS SHOULD CONTINUE TO MONITOR THE PROGRESS OF FAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

Nearby

Tornado Warnings in Florida, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.